Thunderstorm Wind, Stanton
- When
- May 10, 11:30 AM CST
- Where
- Stanton County, 2.07 mi N of Johnson
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 37.600, -101.750
An extremely intense shortwave trough moved into the central plains during the day and evening. Even though the low levels of the atmosphere were relatively cool, thunderstorms developed explosively.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An extremely intense shortwave trough moved into the central plains during the day and evening. Even though the low levels of the atmosphere were relatively cool, thunderstorms developed explosively.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 10, 3:10 AM CST, 8 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 410 AM CDT MON MAY 10 2010 .DISCUSSION... DAYS 1-2... THIS IS ONE OF THE MOST INTERESTING AND CHALLENGING PERIOD ONE FORECAST THIS FORECAST HAS HAD IN QUITE SOME TIME. LOOKING AT WATER VAPOR LOOP AS OF 0830 UTC...THE DDC FA IS IN THE CROSS HAIRS OF A VERY INTENSE, VERY COMPACT BOWLING BALL...FOR LACK OF A BETTER DESCRIPTION. THIS THING IS SO COMPACT THAT SYNOPTIC SCALE MODELS (GFS, ECMWF, ETC) WITH LOWER GRID RESOLUTION WILL NOT BE ABLE TO RESOLVE THE CRITICAL LOW LEVEL RESPONSE DETAILS (KINEMATICS, THERMODYNAMICS, ETC). IT NOW APPEARS THAT THE LOW LEVEL BAROCLINIC ZONE WILL LAY RIGHT ACROSS SOUTHWEST KANSAS BY LATE THIS AFTERNOON WITH AN EXTREME 8 TO 10 PVU H5 POTENTIAL VORTICITY ANOMALY TO ACT ON. FRONTOGENESIS/CYCLOGENESIS WILL OCCUR AT THE EDGE OF THE ERODING STRATUS...AND THE INITIAL THOUGHT I HAD OF THE NAM ERODING THE STRATUS TOO SLOWLY MAY HAVE BEEN PREMATURE. THE BEST FORECAST IS LIKELY A COMPROMISE OF THE GFS AND THE 06Z NAM/RUC...WITH A LEAN TOWARD THE 06Z NAM/RUC. A NARROW ZONE OF 1000 TO 1200 J/KG CAPE WILL DEVELOP AT THE EDGE OF THE ERODING STRATUS BY MIDDAY...AND SURFACE BASED STORMS WILL DEVELOP IMMEDIATELY AHEAD OF THE MID LEVEL PV ANOMALY AROUND OR SHORTLY AFTER 18Z. SOMEWHAT LOW TOPPED STORMS WILL THEN MOST LIKELY REMAIN IN THE NARROW CORRIDOR OF INSTABILITY...AND GIVEN THE SIGNIFICANT LOW LEVEL SHEAR WITH ALL THE LOW LEVEL AGEOSTROPHIC MOTION...TORNADIC STORMS WILL BE A DISTINCT POSSIBILITY. WHERE THIS ZONE SETS UP IS STILL IN QUESTION...BUT IT CERTAINLY APPEARS TO BE SHAPING UP FARTHER SOUTH TO INCLUDE MUCH OF THE CENTRAL/NORTHERN DC FA...THUS HAVE EXTENDED CHANCE POPS FARTHER SOUTH DOWN TO THE ARKANSAS RIVER. HAVE HAD TO LOWER HIGH TEMPERATURE FORECAST AS WELL ACROSS THE NORTHERN DDC FA...AND MAY NOT HAVE GONE COOL ENOUGH UP ALONG INTERSTATE 70. THE SEVERE WEATHER THREAT ACROSS THE DDC FA WILL MOST LIKELY OCCUR IN THE 19Z TO 23Z TIME FRAME...WITH THE EVENT EXITING TO THE EAST BY EARLY EVENING. THE DRY INTRUSION IS STILL EXPECTED TO IMPACT THE SOUTHWEST DDC FA WITH HIGH WINDS. HAVE UPGRADED THE HIGH WIND WATCH TO A WARNING FOR MAINLY SOUTH OF THE ARKANSAS RIVER...EAST TO FORD AND CLARK COUNTY. THE HIGH WIND EVENT WILL BE CENTERED AROUND THE 19Z TO 23Z TIME FRAME AS WELL...WITH FREQUENT GUSTS IN THE 50 KNOT RANGE A LIKELIHOOD. PERIODS 2 THROUGH 4 (TONIGHT THROUGH TUESDAY NIGHT) WERE NOT GIVEN MUCH ATTENTION GIVEN THE MAJOR CONCERNS WITH THE PERIOD 1 (TODAY) FORECAST. A WEAK COLD FRONT WILL PUSH THROUGH TONIGHT...BUT WINDS WILL BEGIN TO VEER TO THE EAST AND EVENTUALLY SOUTHEAST TUESDAY IN RESPONSE TO THE NEXT LARGER-SCALE WAVE MOVING INTO THE ROCKIES. HAVE INCREASED LOW TEMPERATURES TUESDAY NIGHT WITH STRONG WARM ADVECTION EXPECTED AND STRATUS REDEVELOPING. -UMSCHEID DAYS 3-7... SOME FAIRLY SIGNIFICANT CHANGES WERE MADE TO THE MEDIUM RANGE FORECAST PRIMARILY CENTERING AROUND WEDNESDAY AND WEDNESDAY NIGHT. THERE GOOD AGREEMENT BETWEEN THE GFS/ECMWF AND EVEN THE TREND IN THE NAM/WRF AS WE MOVE TOWARD THE 60-72 HOUR TIMEFRAME. A SECOND WAVE WILL INFLUENCE WESTERN AND CENTRAL KANSAS WHICH NOW ROTATES OFF THE OREGON COAST, AND DROPS UPPER JET ENERGY INTO CENTRAL COLORADO BY EARLY WEDNESDAY MORNING. THE JET PLACEMENT SHOULD LEAVE A NICE DRY INTRUSION ACROSS OUR FORECAST AREA, AND ALLOW DEEP MIXING FOR DRY AND WARM CONDITIONS AND ADDITIONALLY THE POTENTIAL FOR DEEP MOIST CONVECTION BOTH NEAR THE DRYLINE /SFC LOW CONVERGENCE AREA, AS WELL AND PERHAPS ALONG COLD FRONT WHICH SHOULD SAG SOUTH INTO THE FORECAST AREA THROUGH THE EVENING. THE SOUTHERLY WINDS AROUND 20 KTS OR HIGHER AND MIXING OUT TO ACHIEVE RELATIVE HUMIDITIES UNDER 50 PERCENT WILL LIKELY BRING NEAR RED FLAG CONDITIONS JUST AHEAD OF THE FRONTAL BOUNDARY WEDNESDAY. A MUCH COOLER OVERNIGHT IS PROBABLE AGAIN WEDNESDAY NIGHT AS MODELS ARE INDICATING 30S FOR OVERNIGHT LOWS. SOME WILL DEPEND ON THE POSITION OF THE SURFACE FRONT AND ANY RESIDUAL CLOUD COVER THAT MAY BE ASSOCIATED WITH THIS BOUNDARY BUT CLEARING CONDITIONS IN THE MID LEVELS ARE LIKELY. ADDITIONAL LOW CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE SUITED FOR FRIDAY NIGHT AS THE SURFACE ANTICYCLONE SHIFTS THROUGH THE MISSISSIPPI VALLEY AND INSTABILITY/CAPE AND BETTER CHANCES FOR CONVERGENCE ESPECIALLY TOWARD THE COLORADO LINE. && .AVIATION... STRATUS AND STRONG SURFACE WINDS TODAY WILL INFLUENCE AREA TERMINAL FORECASTS. A BOUNDARY LAYER MOIST TONGUE IS STILL IN PLACE THIS MORNING EXTENDING FROM WESTERN OKLAHOMA THROUGH WEST CENTRAL KANSAS. BY LATE MORNING, A DRY INTRUSION DRIVEN BY AN INTENSE MID LEVEL JET ACROSS THE TEXAS PANHANDLE WILL START TO DRY OUT THE STRATUS ACROSS SOUTHWEST KANSAS. STRONG MOMENTUM TRANSPORT AIDED BY DEEP DRY ADIABATIC LAPSE RATES SHOULD DRIVE SURFACE WINDS INTO THE 30-40 KNOT RANGE NEAR KDDC AND KGCK. WINDS WONT BE QUITE AS STRONG NEAR KHYS WHERE THE IFR STRATUS MAY HOLD FIRM THROUGH MUCH OF THE DAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 47 73 53 84 / 10 0 40 30 GCK 44 70 49 79 / 10 0 30 30 EHA 46 75 51 80 / 0 0 20 20 LBL 47 76 54 84 / 0 0 20 20 HYS 47 67 48 74 / 40 0 40 50 P28 52 77 59 86 / 10 0 40 40 && .DDC WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR KSZ074>078-084>088. RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR KSZ074>078-084>088. && FN25/33/33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 449 AM CDT MON MAY 10 2010 KSZ030-031-043>046-061>066-079-111000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-EDWARDS- 449 AM CDT MON MAY 10 2010 /349 AM MDT MON MAY 10 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THE ARKANSAS RIVER AFTER 12 PM CDT...AS A VERY INTENSE STORM SYSTEM ENTERS SOUTHWEST KANSAS. ATMOSPHERIC INSTABILITY WILL INCREASE BY MIDDAY ALONG WITH LOW LEVEL WIND SHEAR. THESE INGREDIENTS WILL SUPPORT THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS CAPABLE OF HAIL UP TO HALF DOLLAR SIZE AND ISOLATED TORNADOES. THE GREATEST THREAT FOR ISOLATED TORNADOES WILL MOST LIKELY BE ALONG AND NORTH OF THE ARKANSAS RIVER TO THE INTERSTATE 70 CORRIDOR...AND BETWEEN 2 PM AND 6 PM CDT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL INCREASE WEDNESDAY AS A COLD FRONT MOVES INTO WESTERN KANSAS. AT THIS TIME...THE GREATEST THREAT FOR STRONG TO SEVERE STORMS WILL BE ACROSS SOUTH CENTRAL KANSAS MAINLY EAST OF A LARNED TO COLDWATER LINE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL MOST LIKELY BE NEEDED BEGINNING AROUND NOON CDT TODAY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ074>078-084>088-111000- STANTON-GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK- 449 AM CDT MON MAY 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT HIGH WINDS ARE EXPECTED TO DEVELOP DURING THE EARLY AFTERNOON HOURS AS A VERY INTENSE STORM SYSTEM MOVES INTO SOUTHWEST KANSAS. SOUTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH WITH PEAK WIND GUSTS EXCEEDING 60 MPH AT TIMES...ESPECIALLY BETWEEN 2 PM AND 6 PM CDT. A HIGH WIND WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL INCREASE WEDNESDAY AS A COLD FRONT MOVES INTO WESTERN KANSAS. AT THIS TIME...THE GREATEST THREAT FOR STRONG TO SEVERE STORMS WILL BE ACROSS SOUTH CENTRAL KANSAS MAINLY EAST OF A LARNED TO COLDWATER LINE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS, LAW ENFORCEMENT, AND EMERGENCY MANAGEMENT ARE ENCOURAGED TO REPORT ANY STRUCTURAL WIND DAMAGE SHOULD IT OCCUR LATER THIS AFTERNOON. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ080-081-089-090-111000- KIOWA-PRATT-COMANCHE-BARBER- 449 AM CDT MON MAY 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL INCREASE WEDNESDAY AS A COLD FRONT MOVES INTO WESTERN KANSAS. AT THIS TIME...THE GREATEST THREAT FOR STRONG TO SEVERE STORMS WILL BE ACROSS SOUTH CENTRAL KANSAS MAINLY EAST OF A LARNED TO COLDWATER LINE. .SPOTTER INFORMATION STATEMENT... && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
The Dodge City radar (KDDC), 158 km away, was scanning. The volume nearest the first event began at 17:31 UTC.
10 thunderstorm wind, 8 hail, 3 high wind, 2 tornado, 2 strong wind. Local standard time, as filed.
Part of a wall was blown out at the Southwest Medical Center.
Two to three inch diameter tree branches were broken. The spotter estimated winds of 60 to 70 mph.
Two semi trucks with trailers were blown over on highway 83.
Winds were estimated to be between 55 and 65 mph.
One semi was blown over on highway 83.
Several power poles were broken, trees were toppled over, barn doors were blown off and a grain bin was collapsed by the high wind.
The hail lasted 20 minutes.
Although the condensation funnel only was halfway to the ground, there was brief contact with the ground.
The off duty NWS employee estimated wind speeds of 60 mph.
This was a weak tornado that briefly made contact with the ground.
There was also 0.50 of rain in 22 minutes.
A 60 mph wind gust was recorded at the Syracuse airport behind a strong cold front.
Strong winds destroyed an awning, took tree limbs down and tore shingles of several roofs.
High winds behind a strong cold front blew over a steeple on a church in Lakin.
A 52 mph wind gust was recorded at the Garden City airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244816, 244821, 244822, 244825, 244813, 244817, 244815, 244826, 244804, 246108, 244818, 244819, 244805, 244812, 244806, 244802, 244807, 244808, 244809, 244811, 244827, 244829, 244830, 244831, 244832.